Hail, Tallahatchie
- When
- April 12, 12:43 PM CST to 12:48 PM CST
- Where
- Tallahatchie County, 0.38 mi S of Webb
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.945, -90.349
Golf ball size hail fell on Highway 49 in Webb.
A low pressure system moved northeast out of Texas during the day on April 12, 2009. Elevated thunderstorms developed out ahead of the low pressure system over North Mississippi.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A low pressure system moved northeast out of Texas during the day on April 12, 2009. Elevated thunderstorms developed out ahead of the low pressure system over North Mississippi. Some thunderstorms became severe and produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 12, 11:43 AM CST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 1243 PM CDT SUN APR 12 2009 .DISCUSSION... UPDATE FOR AVIATION DISCUSSION. && .PREV DISCUSSION... /ISSUED 1023 AM CDT SUN APR 12 2009/ DISCUSSION... OVERALL PATTERN QUICKLY EVOLVING FOR A POTENTIAL ELEVATED SEVERE WEATHER EVENT LATER THIS AFTERNOON AND EVENING OVER PORTIONS OF THE MID SOUTH. SURFACE LOW PRESSURE CURRENTLY ORGANIZING OVER NORTHEAST TEXAS WILL LIFT NORTHEAST INTO ARKANSAS LATER THIS AFTERNOON. AS THIS OCCURS IT WILL HELP TO LIFT A WARM FRONT CURRENTLY STRETCHED FROM THE SURFACE LOW OVER NORTHEAST TEXAS ACROSS CENTRAL LOUISIANA INTO FAR SOUTHERN MISSISSIPPI NORTHWARD. MODERATE ELEVATED INSTABILITY CONTINUES TO BUILD NORTH OF THE SURFACE WARM FRONT INTO SOUTHERN ARKANSAS THIS MORNING. THE 12Z SHREVEPORT LA SOUNDING INDICATED MLCAPES IN EXCESS OF 2000J/KG AND ELEVATED LI/S TO -6C WITH PARCELS LIFTED FROM AROUND 850MB (5KFT). LATEST SPC MESOANALYSIS SECTORED OVER THIS AREA ALSO SHOWING ELEVATED INSTABILITY SURGING NORTHEASTWARD. THIS SEEMS REASONABLE AS ORGANIZING LOW LEVEL JET (12Z 850MB RAOB...40KTS AT KSHV AND KLCH) OVER THE ARKLATEX THIS MORNING IS FORECAST BY LATEST SHORT TERM MODEL GUIDANCE TO STRENGTHEN AND SPREAD NORTHEAST THROUGH THE DAY IN RESPONSE TO APPROACHING UPPER SHORTWAVE PROGRESSING ACROSS CENTRAL TEXAS THIS MORNING. THIS SHOULD ALLOW FOR MODERATE ELEVATED INSTABILITY TO SPREAD INTO AT LEAST SOUTHWEST PORTIONS OF THE FORECAST AREA WHERE A SLIGHT RISK FOR SEVERE STORMS HAS BEEN INTRODUCED BY SPC. CONSIDERING LATEST OBSERVATIONAL AND MODEL DATA TRENDS...THINK THIS RISK AREA IS WARRENTED. HAVE ADDED MENTION OF SEVERE POTENTIAL INTO LATEST HWO AND ZONES OVER SLIGHT RISK AREA. THE PRIMARY SEVERE RISK SHOULD REMAIN LARGE HAIL THIS AFTERNOON AND EVENING AS INSTABILITY SHOULD REMAIN ELEVATED. WILL NEED TO CONTINUE TO MONITOR THE NORTHWARD PROGRESS OF WARM FRONT TONIGHT FOR POSSIBLE SURFACE BASED ACTIVITY INTO SOUTHERN PORTIONS OF THE FORECAST AREA. THIS POTENTIAL MAY BE MODULATED BY ELEVATED THUNDERSTORM EVENT THIS AFTERNOON...BUT SOMETHING THAT WILL BE CLOSELY MONITORED THIS FORECAST PERIOD. UPDATED ZONES...GRIDS..AND HWO ALREADY SENT. JLH && .AVIATION... 18Z TAF CYCLE SHOWERS AND SOME THUNDERSTORMS WERE GRADUALLY MOVING INTO NORTHEAST ARKANSAS THIS AFTERNOON. EXPECT THIS ACTIVITY TO SPREAD EAST THROUGH THIS AFTERNOON WITH STRONGEST STORMS REMAINING OVER NORTH MISSISSIPPI. GUSTY EASTERLY WINDS WILL SWING TO THE SOUTH LATER TONIGHT. BETTER CHANCES FOR THUNDERSTORMS WILL OCCUR CLOSE TO MIDNIGHT AT KMEM AND AFTER 10Z AT KTUP. CEILINGS TO LOWER TO MVFR AT KMEM AND KMKL. IFR VERY POSSIBLE OVER AFTER 08Z FOR KJBR AND KTUP. AC && .PRELIMINARY POINT TEMPS/POPS... MEM 68 57 75 50 / 70 100 70 40 MKL 68 56 75 48 / 50 100 70 50 JBR 65 54 70 47 / 80 100 70 40 TUP 72 57 78 51 / 50 100 70 40 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 956 AM CDT SUN APR 12 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-131700- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 956 AM CDT SUN APR 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS EASTERN ARKANSAS...SOUTHWEST TENNESSEE...AND NORTHWEST MISSISSIPPI. THIS AREA IS ALONG AND SOUTHWEST OF A LINE FROM JONESBORO ARKANSAS...TO SOMERVILLE TENNESSEE...TO OXFORD MISSISSIPPI...INCLUDING THE MEMPHIS METROPOLITAN AREA. THE PRIMARY SEVERE THREAT WILL BE LARGE HAIL...WITH THE MOST LIKELY TIMING FOR SEVERE WEATHER AFTER 2 PM CDT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA ON MONDAY AND MONDAY EVENING AS A COLD FRONT MOVES THROUGH THE AREA. THERE WILL BE THE POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON AND EVENING OVER SOUTHWEST PORTIONS OF THE MID SOUTH AND ACROSS THE ENTIRE FORECAST AREA ON MONDAY AND MONDAY EVENING. JLH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 113 PM CDT SUN APR 12 2009 ARZ058-121845- PHILLIPS AR- 113 PM CDT SUN APR 12 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... PHILLIPS COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 6 MILES WEST OF ELAINE AT 113 PM CDT...MOVING NORTH AT 40 MPH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN PHILLIPS COUNTY...INCLUDING LOCATIONS NEAR ELAINE... MARVELL...ST FRANCIS NATIONAL PARK AND WEST HELENA...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 145 PM CDT. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES OLD TOWN LAKE.
The Memphis radar (KNQA), 162 km away, was scanning. The volume nearest the first event began at 18:43 UTC.
4 hail, 1 strong wind. Local standard time, as filed.
Golf ball size hail fell on Highway 49 in Webb.
Quarter size hail fell 4 miles west of Courtland on Highway 35.
Strong winds knocked down several trees and power lines in the city of Amory as well as the rest of Monroe County. The strong winds came after rain had exited the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165098, 165099, 165103, 165104, 168044.